Alert archive / Kansas / Special Weather Statements in 2019
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jul 21, 2019, 7:21 PM CDT for Coffey County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2019, 7:21 PM CDT (00:21 UTC)
- Expired
- Jul 21, 2019, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
County Coffey County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted.
164
WWUS83 KTOP 220021
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
721 PM CDT Sun Jul 21 2019
KSZ058-220045-
Coffey-
721 PM CDT Sun Jul 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEY COUNTY UNTIL
745 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gridley, moving east-southeast at 20 mph.
Half inch hail. wind gusts of 40 to 50 mph and heavy rainfall will
be possible with this storm.
Locations impacted include...
Gridley.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3817 9596 3819 9595 3813 9564 3804 9565
3804 9596
TIME...MOT...LOC 0020Z 278DEG 21KT 3807 9592
$$
GarganWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 21, 5:53 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 21, 5:53 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Topeka KS 553 PM CDT Sun Jul 21 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 248 PM CDT Sun Jul 21 2019 19Z water vapor and profiler data show a MCV along the KS/NEB state line over Republic CO while synoptically a shortwave was moving into the Upper Midwest. Upper ridging was gradually strengthening over the desert southwest and four corners region. At the surface, a couple outflow boundaries had moved into the area. At 19Z, this boundary appeared to be located from near Ottawa to near Abilene. Although it is not that well defined. Because of the outflow boundary, observations and model progs show the best instability setting up across the southern portions of the forecast area, generally south of Interstate 70. && .SHORT TERM...(This evening through Monday) Issued at 248 PM CDT Sun Jul 21 2019 For this afternoon and this evening, models have been consistent in redeveloping convection over the area as the boundary layer becomes more unstable. While the CAMs have not had the best handle on the showers and storms from this morning, they have been consistent in developing storms between 4 and 6 PM. The current thinking is storms will form over north central KS in the vicinity of the MCV with development favored into east central KS along the instability axis. Deep layer shear is only forecast to be around 25KT or 30KT, but hodographs show a nice shape with easterly surface winds. So there does appear to be an organized severe weather risk, but think the SWODY1 outlook is a little to far north with the slight risk up to the NEB state line. Based on the RAP and NAM instability progs, the corridor for severe weather may be more from Minneapolis to Ottawa. If a supercell storm can maintain a reasonable mesocyclone, there could be a large hail risk. But with freezing levels nearly 15 KFT, the more likely concerns are for damaging winds and torrential rainfall. Forecast soundings show deep warm layers within the cloud while precipital water values approach 2.5 inches. This looks to be a favorable setup for efficient rain production and storm motions may only be 10KT to 20KT. So there is the potential for an isolated location to get a lot of rain in a short period of time. Unfortunately confidence in where this may happen in very low. Considered putting out a flash flood watch through this evening, but given this uncertainty and that the likely area to see rain hasn't had any precip in several days with flash flood guidance up to 3 inches in an hour, felt the risk was not widespread enough to warrant a watch. Models show the upper wave exiting the forecast area by 12Z Monday, so think much if not all the precip will be over by Monday morning. Lows are expected to fall into the 60s for most areas while the surface gradient keeps enough mixing to prevent temps from bottoming out. Much cooler and pleasant temperatures are expected on Monday with highs around 80. The best part will be dryer air as dewpoints stay in the lower and middle 60s. .LONG TERM...(Monday night through Sunday) Issued at 248 PM CDT Sun Jul 21 2019 For Monday night through next weekend, Models amplify the upper ridge to the west through Tuesday. This is expected to keep northerly upper flow over the central plains and the surface ridge in place until it starts to break down on Wednesday. By mod week, the pattern becomes less amplified wile the mean westerlies remain across the northern tier of the country. So precip chances become a little more dependent on mesoscale features. For now with no obvious forcing for precip, the forecast is dry through the weekend. With the surface ridge weakening and southerly low level flow returning on Thursday, temps should trend warmer. Models show the warm temps advecting back into the plains by Sunday when highs could be back into the middle 90s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday) Issued at 553 PM CDT Sun Jul 21 2019 Main challenge is figuring out where TS will go. Latest ons show the best instability has developed south of the terminals and many of the CAMs now show TS to be more likely south of I-70. Because of this will remove the TEMPO and only go with a VCTS thinking the stronger storms will remain south of the airports. There looks to be a brief period of MVFR CIGS into the night before dry air works in from the south. Think VFR conditions will prevail by sunrise and through the day Monday. && .TOP WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for KSZ058- 059. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, Jul 21, 2:57 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 257 PM CDT Sun Jul 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-222000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 257 PM CDT Sun Jul 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are possible late this afternoon and through the evening. Areas along and south of a line from Minneapolis to Topeka have the better chance of seeing severe weather, although it can not be ruled out across northern Kansas. The main concerns with the thunderstorms will be damaging winds and locally torrential rainfall. Some isolated rain amounts up to 5 inches is not out of the question. There is also a chance storms could produce hail around an inch in diameter. If ingredients come together just right through the evening, a tornado may be possible. But this looks to be a low probability at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. River flooding on the Big Blue River up stream of Tuttle Creek Lake and on the Delaware River upstream of Perry Lake will continue until lake levels come down. .SPOTTER INFORMATION STATEMENT... Spotters may be needed through sunset across east central Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, Jul 21, 6:20 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST 7 ENE NEW STRAWN 38.29N 95.63W
07/21/2019 E65 MPH COFFEY KS TRAINED SPOTTER
ESTIMATED 60 TO 70 MPH WINDS AND HAD SOME 2
INCH TREE LIMBS DOWN.
&&Local storm report, Jul 21, 6:40 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 5 SW HARRIS 38.26N 95.49W
07/21/2019 E1.00 INCH ANDERSON KS EMERGENCY MNGR
&&Local storm report, Jul 21, 6:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 4 NW WESTPHALIA 38.22N 95.54W
07/21/2019 COFFEY KS TRAINED SPOTTER
AT LEAST 12 INCH TREE LIMBS DOWNED BY WINDS.
&&Local storm report, Jul 21, 7:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 7 SSW GARNETT 38.18N 95.30W
07/21/2019 E1.00 INCH ANDERSON KS TRAINED SPOTTER
&&
JPLocal storm report, Jul 21, 7:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST 7 SSW GARNETT 38.18N 95.30W
07/21/2019 E60 MPH ANDERSON KS TRAINED SPOTTER
&&
JPSpecial weather statement, Jul 21, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
721 PM CDT Sun Jul 21 2019
KSZ058-220045-
Coffey-
721 PM CDT Sun Jul 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEY COUNTY UNTIL
745 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gridley, moving east-southeast at 20 mph.
Half inch hail. wind gusts of 40 to 50 mph and heavy rainfall will
be possible with this storm.
Locations impacted include...
Gridley.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3817 9596 3819 9595 3813 9564 3804 9565
3804 9596
TIME...MOT...LOC 0020Z 278DEG 21KT 3807 9592
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:24 PM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
Nearby
Special Weather Statements in Kansas, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.